



## Fuse Quarterly Research Meeting Reuniting Planning and Health

9.30am-3.40pm April 7th

The Core, Science Central, Newcastle University

With a long history of working together and an urgent need to address the wider determinants of health, how can planning and health be reunited in the new public health landscape?

The built environment is an important wider determinant of health and therefore planning is key partner in addressing public health issues. But are we taking enough notice of their role and the value they add to public health Interventions? What needs to happen to ensure that planning is actively involved in public health decision making and implementation? Is there an evidence base for such interventions? What is the role for Universities and Local Authorities?

The morning part of this meeting will consider how public health can contribute to urban planning and the delivery of healthy sustainable communities in the future. Key note speakers from government, architecture and planning and academia will present international and local studies and reflect on the latest evidence.

After a free lunch, four interactive workshop in the afternoon will let you experience first-hand new tools and interdisciplinary approaches for reuniting planning and health, including a theatre-based workshop that explores different perceptions of how to have impact on health.

This Quarterly Research Meeting is part of an ESRC funded interdisciplinary seminar series that investigates the implementation gaps in evidence governance and knowledge for reuniting planning and health.

The event will be an opportunity for those working in Local Authorities, academia, public health, planning and architecture to discuss and consider how they can work more effectively together.

## **Keynote speakers:**

and health

- Laurence Carmichael: Director of the WHO Collaborating Centre for Healthy Urban Environments, UWE, Bristol
   National and local initiatives for closer working between planning
- ➤ Etive Currie: Senior Planner, Glasgow City Council How urban planning can have a positive impact on health, wellbeing and quality of life
- Lee Parry: Senior Public Health Practitioner, Public Health Wales Examples of Health Impact Assessments (HIAs) in Wales
- Ashley Cooper: Professor of Physical Activity and Public Health, University of Bristol Centre How the physical environment influences children's behaviour
- Lesley Palmer: Chief Architect for the Dementia Services Development Centre, University of Stirling Dementia-friendly design principles
- Gary Young: Partner with Farrells (international architect & planning practice)

NHS Healthy New Towns prospectus and the Bicester case study





## Programme for "Fuse QRM, 7<sup>th</sup> April "Reuniting Planning and Health" The Core, Science Central, Newcastle University

9.30am	Registration/Arrival
10.00am	Chair's introduction, 5 minutes
	Speaker: Dr. Tim Townshend, Newcastle University
10.05am	<ul> <li>Speaker session 1, 20 minutes</li> <li>Speaker 1: Laurence Carmichael, Director of the WHO Collaborating Centre for Healthy Urban Environments, UWE, Bristol</li> <li>Title: 'National and local initiatives for closer working between planning and health'</li> </ul>
10.25am	Speaker session 2, 20 minutes  • Speaker 2: Etive Currie, Senior Planner, Glasgow City Council  Title: 'How urban planning can have a positive impact on health, well-being and quality of life'
10.45am	Speaker session 3, 20 minutes  • Speaker 3: Lee Parry: Senior Public Health Practitioner, (Policy and Impact Assessment) Public Health Wales  Title: 'Examples of Health Impact Assessments (HIAs) in Wales'
11.05am	Questions and answers, 5 minutes
11.10am	Coffee break
11.25am	Speaker session 3, 20 minutes  • Speaker 3: Ashley Cooper, Professor of Physical Activity and Public Health, University of Bristol Centre  Title: 'How the physical environment influences children's behaviour'
11.45am	Speaker session 5, 20 minutes  • Speaker 5: Lesley Palmer: Chief Architect for the Dementia Services  Development Centre, University of Stirling  Title: 'Dementia-friendly design principles'
12.05pm	Speaker session 6, 20 minutes  • Speaker 6: Gary Young: Partner with Farrells (international architect & planning practice)  Title: 'NHS Healthy New Towns prospectus and the Bicester case study'
12.25pm	Questions and answers, 5 minutes
12.30pm	Lunch break and networking opportunity
13.30pm	INTERACTIVE WORKSHOPS
	[please note workshops 1 and 4 run for the whole afternoon – workshops 2 and 3 will change over after 1 hour]





13.30- 15.30	<ol> <li>The Casino: theatre based workshop exploring the different ways in which planning and health professionals may perceive development opportunities and the health impacts they incur</li> <li>Presenter: Brad <u>Cap-a-Pie theatre group</u></li> <li>Location: Level One Events Space</li> </ol>
2a 13.30- 14.30	2. 'Whole Systems Approaches' to obesity - engaging a wide range of sectors including community groups, health, social care, children's services, education, sport, leisure, planning, transport and housing. Join this workshop to understand more about a major new national programme and hear
2b 14.30 – 15.30	lessons from one of the most innovative international approaches*  • Presenters: Carol Weir, More Life; Joanna Saunders, Rotherham MBC; and Jane Riley, Leeds Becket University  • Location: Level Two
3a 13.30- 14.30 3b 14.30 14.30	<ul> <li>3. 'Place Standard' tool, designed in partnership with the Scottish Government, Architecture + Design Scotland and NHS Health Scotland to support the delivery of high quality public places, which can help to reduce health inequalities.</li> <li>Presenters: Douglas White, Carnegie UK Trust; and Stuart Watson, Scottish Government</li> <li>Location: Level Two</li> </ul>
13.30- 15.30	<ul> <li>4. MyPlace project, an inter-disciplinary and collaborative research project between Newcastle and Northumbria Universities, Newcastle City Council and Newcastle's Age Friendly City Initiative. Working with citizens in a range of ways it ultimately seeks to design products or services to demonstrate what an age friendly city could be like.</li> <li>Presenter: Pete Wright, Open Lab, Newcastle University.</li> <li>Location: Level Two</li> </ul>
15.30	Close of session and emerging action points  • Speaker: Dr. Tim Townshend, Newcastle University  • Location: Level One Events Space